MAUDE Adverse Event Report: WESTMED LLC WESTMED LLC; 60"PEDIATRIC COAXIAL,GSE,2BV FILTERS,1L LF BAG MCKESSON

WESTMED LLC WESTMED LLC; 60"PEDIATRIC COAXIAL,GSE,2BV FILTERS,1L LF BAG MCKESSON
Model Number 16-C60P
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2022
Type of Reportable Event Malfunction
Event or Problem Description
Distal end of the coaxial circuit had an obstruction in the internal (inspiratory) limb and when the outer limb was cut open, the internal limb was found to be twisted and greater than 75% occluded.The patient did have a prolonged induction of anesthesia with obstructed attempt to inspire and required im ketamine that prolonged his return to full alertness and recovery from anesthesia.While the patient had no hypoxemia or long term sequelae due to early recognition of the defect by experienced practitioners, this manufacturing defect could have caused profound hypoxemia, inspiratory obstruction causing post obstructive pulmonary edema or anesthesia machine failure.
 
Additional Manufacturer Narrative
18 year old with severe autism and behavioral issues having general anesthesia for dental surgery as first case of day.A mckesson adult coaxial anesthesia circuit was used.The circuit and anesthesia delivery system passed the pre-use mindray anesthesia machine self-check.The patient underwent inhalation induction of anesthesia after oral sedative/ anxiolytic premedication.With mask placement the patient became agitated and despite 50% nitrous oxide and 8% sevoflurane, anesthetic depth did not increase as the inspired sevoflurane concentration did not rise above 3% and the exhaled sevoflurane concentration was at 1.5 % despite 8% at dial.No leak or disconnect in the circuit was noted.Intramuscular ketamine was administered which allowed iv insertion and administration of iv induction agents.The patient was intubated however ventilation resulted in small tidal volumes and abnormal anesthesia bag ventilation.The patient was re-intubated with same outcome despite tracheal intubation confirmed during laryngoscopy.A mapleson bag was attached to tracheal tube with normal ventilation.The anesthesia circuit was replaced with a new one and with normal ventilation.Upon inspection, the distal end of the coaxial circuit had an obstruction in the internal (inspiratory) limb and when the outer limb was cut open, the internal limb was found to be twisted and greater than 75% occluded.The patient did have a prolonged induction of anesthesia with obstructed attempt to inspire and required im ketamine that prolonged his return to full alertness and recovery from anesthesia.While the patient had no hypoxemia or long term sequelae due to early recognition of the defect by experienced practitioners, this manufacturing defect could have caused profound hypoxemia, inspiratory obstruction causing post obstructive pulmonary edema or anesthesia machine failure.The distal end of the coaxial circuit had an obstruction in the internal (inspiratory) limb and when the outer limb was cut open, the internal limb was found to be twisted and greater than 75% occluded.This impacted the patient's pro-longing induction to anesthesia.Based on the reported information the criteria for reporting an adverse event have been met.
 
Additional Manufacturer Narrative
18 year old with severe autism and behavioral issues having general anesthesia for dental surgery as first case of day.A mckesson adult coaxial anesthesia circuit was used.The circuit and anesthesia delivery system passed the pre-use mindray anesthesia machine self-check.The patient underwent inhalation induction of anesthesia after oral sedative/ anxiolytic premedication.With mask placement the patient became agitated and despite 50% nitrous oxide and 8% sevoflurane, anesthetic depth did not increase as the inspired sevoflurane concentration did not rise above 3% and the exhaled sevoflurane concentration was at 1.5 % despite 8% at dial.No leak or disconnect in the circuit was noted.Intramuscular ketamine was administered which allowed iv insertion and administration of iv induction agents.The patient was intubated however ventilation resulted in small tidal volumes and abnormal anesthesia bag ventilation.The patient was re-intubated with same outcome despite tracheal intubation confirmed during laryngoscopy.A mapleson bag was attached to tracheal tube with normal ventilation.The anesthesia circuit was replaced with a new one and with normal ventilation.Upon inspection, the distal end of the coaxial circuit had an obstruction in the internal (inspiratory) limb and when the outer limb was cut open, the internal limb was found to be twisted and greater than 75% occluded.The patient did have a prolonged induction of anesthesia with obstructed attempt to inspire and required im ketamine that prolonged his return to full alertness and recovery from anesthesia.While the patient had no hypoxemia or long term sequelae due to early recognition of the defect by experienced practitioners, this manufacturing defect could have caused profound hypoxemia, inspiratory obstruction causing post obstructive pulmonary edema or anesthesia machine failure.The distal end of the coaxial circuit had an obstruction in the internal (inspiratory) limb and when the outer limb was cut open, the internal limb was found to be twisted and greater than 75% occluded.This impacted the patient's pro-longing induction to anesthesia.Based on the reported information the criteria for reporting an adverse event have been met.Complaint confirmed with photos.Drawing specs for pns 20112 and 20113 reviewed.Tests performed: test 1(od and id), test 2 (length), test 3 (incorrect assembly).All 3 tests passed.3 full rotations demonstrated outside kink but could not recreate failure mode from customer complaint of inner tube kinking.All parts where component (inner tubing) part # 20112 is used placed on qa.Reviewed the complaint history of this part number, 16-c60p for the 24 months preceding the date of the complaint reporting.There were no complaints in that timeframe, there is no trending issue.The dhr was reviewed and no defects found.Performed inventory inspection and found no non-conformances.Root cause could not be determined.Resolution sent to the customer.
 
Event or Problem Description
Distal end of the coaxial circuit had an obstruction in the internal (inspiratory) limb and when the outer limb was cut open, the internal limb was found to be twisted and greater than 75% occluded.The patient did have a prolonged induction of anesthesia with obstructed attempt to inspire and required im ketamine that prolonged his return to full alertness and recovery from anesthesia.While the patient had no hypoxemia or long term sequelae due to early recognition of the defect by experienced practitioners, this manufacturing defect could have caused profound hypoxemia, inspiratory obstruction causing post obstructive.Pulmonary edema or anesthesia machine failure.

Brand Name
WESTMED LLC
Common Device Name
60"PEDIATRIC COAXIAL,GSE,2BV FILTERS,1L LF BAG MCKESSON
Manufacturer (Section D)
WESTMED LLC
5580 s nogales highway
tuscon AZ 85706
Manufacturer (Section G)
WESTMED LLC
5580 s nogales highway
tuscon AZ 85706
Manufacturer Contact
melissa brickley
2710 northridge dr nw suite a
grand ledge, MI 49544
6162598415
MDR Report Key16612863
Report Number2028807-2022-00017
Device Sequence Number11994900
Product Code CAI
UDI-Device Identifier10612479210797
UDI-Public10612479210797
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number16-C60P
Device Catalogue Number16-C60P
Device Lot Number121421T99
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/25/2022
Supplement Date Received by Manufacturer08/25/2022
Initial Report FDA Received Date03/24/2023
Supplement Report FDA Received Date03/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age18 YR
Patient SexMale
Patient Weight86 KG